Terry Maguire wonders if we are missing the role of cyclizine in the increasing number of opioid-related deaths

He waited until I had assembled and labelled the 11 items on his prescription and I had come out of the dispensary to give him his medicines, before bringing up what was on his mind. He had been made to feel embarrassed in our pharmacy two days ago, he claimed. He had asked to buy “sickness tablets” and had been refused. He needed me to understand how this made him feel. He was being treated as a common drug-addict. The “sickness tablets” were for his sister and he only requested them on advice of a community nurse attending his sister who was vomiting copiously and who was waiting to get a prescription for them from the GP. What really annoyed him, he continued, was that he walked the short distance to a competitor pharmacy and without any hesitation or questions was sold a strip of 10 tablets. Could I explain why this was so?

Sensing his righteous anger growing, I decided to tread carefully. Firstly, I told him, I wasn’t in the pharmacy when he made the request and that the pharmacist who was had made professional decisions which I would not be over-riding. Secondly, I reminded him that we had a similar issue last year and at that time, I had told him we would not be selling cyclizine 50mg tablets any more, in line with Department of Health and Pharmaceutical Society guidance. But could I explain why another pharmacy without hesitation sold him a strip of 10, he interjected. I could not and what they did was really up to them; their business was nothing to do with me.

In that case, he said in a loud voice so other customers could overhear, he would never be in our pharmacy again; treated like a common drug addict. In a calm but assertive voice, I told him it was unfortunate he felt that way. He threw the medicine bag back onto the counter and demanded his prescriptions back. 

I had reached that point, the point I never wished to reach. I had had enough and I responded accordingly. I bluntly refused, telling him the prescriptions I had just dispensed were dispensed in good faith and they were not his property, they were the property of the Government. I suggested, keeping as best as I could to a degree of professional decorum that might ensure I did not bring the pharmacy profession into disrepute, that if he wished, he could make a complaint to the Health Board and I would be very happy to address the points in his compliant when the Health Board contacted me. Confused and surprised with how assertively I took this position, he stomped off, taking the bag of medicine with him.

The literature suggests that there is an intense CNS effect when the two are taken concomitantly. The link of course has been easily made by users, since cyclizine is indicated when opioids cause nausea, which they often do, so the combination is common

I have never been clear what the benefits to addicts are from the combination of cyclizine and opioids, but I do see this combination becoming more and more popular. This patient had a long-standing addiction to codeine; a combination of prescribed codeine, mainly 30/500, but also supplemented by over-the-counter 8/500 purchases. 

The literature suggests that there is an intense CNS effect when the two are taken concomitantly. The link, of course, has been easily made by users, since cyclizine is indicated when opioids cause nausea, which they often do, so the combination is common. I always assumed that cyclizine merely allowed patients to take larger doses of opioids while avoiding nausea or to fend-off nausea associated with withdrawal, but it’s clearly more complex than this.

A few cases of suicide have been linked to cyclizine use, but very few. For this reason, most pharmacists regard cyclizine as a relatively safe drug. Yet, as a centrally-acting anticholinergic, its use, particularly its use over a prolonged period of time, is not without risk and the potential for significant adverse events. The literature to date fails to identify cyclizine as a drug of abuse, misuse or one with significantly negative outcomes. The reason for this perhaps is that since it is deemed to be safe, it is not screened for in autopsy following suicide or opioid overdose and therefore, maybe, we are missing its role in the increasing number of opioid-related deaths currently being recorded across the British Isles.

Cyclizine abuse has been reported among opioid dependents receiving methadone, with the combination having been reported to produce strong psychoactive effects, with intense stimulation and often hallucinations. In one suicide case, cyclizine was found in a concentration far above the therapeutic range. These reports, few as they are, are questioning the safety of cyclizine, especially its potential for abuse and its toxicity in overdose. Overdose is more likely on continued use due to the tolerance that builds up, requiring higher and higher doses to achieve the same effect.

My patient returned later that day with a box of chocolates and a sheepish apology. He did not understand what had come over him; perhaps it was his worry about his sister, he suggested. He asked if we could forget all about it. The incident had caused me some considerable stress, and stress I could well do without, yet I accepted his apology and as there was no mention of us supplying cyclizine, it seemed we could move on and of course no-one would ever suggest, or even think, that he was in any way a ‘common drug addict’.